Flash Flood, Custer
- When
- May 6, 9:15 PM MST to May 7, 7:00 AM MST
- Where
- Custer County, 6 mi W of Buffalo Gap
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.500, -103.433
Five inches of rain fell in a one and a half hour period during the evening over Beaver Creek, just west of Buffalo Gap. The creek flooded Custer County highway 101 in several places and eroded the road near a large culvert, making it impassible to traffic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Five inches of rain fell in a one and a half hour period during the evening over Beaver Creek, just west of Buffalo Gap. The creek flooded Custer County highway 101 in several places and eroded the road near a large culvert, making it impassible to traffic. Water height was estimated at 8 feet from evidence on large cottonwood trees. The water continued downstream and caused flooding along other county roads. The stream gage on Beaver Creek southeast of Buffalo Gap registered a peak stage of 7.66 feet at 230 am MDT (flood stage is 6.0). Large amounts of small hail, piled up to 2 feet deep, also occurred with the storm, causing a van to slide off South Dakota highway 79 just south of the Custer-Fall River county line. The van slid into a ditch, which filled with water due to a culvert plugged with debris and hail. Only 3 inches of the top of the van remained above water, but none of the occupants were injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 6:50 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 750 PM MDT FRI MAY 6 2005 .DISCUSSION...STRONG S/W MVG NORTH THROUGH WESTERN NEB. SHWS/TSTMS ARE INCREASING IN COVERAGE ACRS NE WY AND SRN HALF OF WRN SD. AS THIS WAVE CONTS NORTH SHWS/TSTMS WL CONT EXPAND ACRS AREA. ISOLD SVR STILL POSS OVR NEXT HOUR OR TWO...BUT EXPECT AS AREAL COVERAGE INCREASES THIS WILL DIMINISH SVR THREAT. HAVE UPDATED ZONES TO INC POPS ACRS FA AS MOST AREAS SHOULD GET PCPN TONIGHT. TEMPS/WINDS LK FINE FOR NOW...BUT WL REVIEW CONDS IN A COUPLE OF HOURS AND MAY NEED TO UPDATE FURTHER. && .AVIATION...SCT SHOWERS AND TSTMS WILL CONT ACRS ERN WY/WRN NEB AND WRN SD THRU MUCH OF THE NIGHT. SOME OF THESE STORMS WILL CONTAIN HAIL AND LOCALLY HEAVY RAINFALL. MVFR TO BRIEF IFR CONDITIONS EXPECTED NEAR STRONGER STORMS. A GRADUAL DECREASE IN TSTM COVERAGE IS EXPECTED AFT 06Z. && && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 935 AM MDT FRI MAY 6 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 935 AM MDT (1035 AM CDT) FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL DEVELOP OVER SOUTHERN MONTANA AND EASTERN WYOMING TODAY. THIS WILL ALLOW STRONG SOUTHEAST WINDS TO DEVELOP ACROSS NORTHWESTERN SOUTH DAKOTA. WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ARE EXPECTED. THUNDERSTORMS WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS BY MID AFTERNOON...AND SPREAD ONTO THE PLAINS OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN NEBRASKA...AND MOVE INTO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A THREAT OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING...ESPECIALLY NEAR AND JUST EAST OF THE BLACK HILLS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL. HOWEVER...A FEW THUNDERSTORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS. SOME OF THE SEVERE STORMS WILL ALSO MOVE VERY SLOWLY... PRODUCING LOCALLY HEAVY RAINFALL...WHICH IS A CONCERN OVER BURNED AREAS OF THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE AREA OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA ON SATURDAY. THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA SATURDAY AFTERNOON AND EVENING. THERE IS THE THREAT OF SEVERE WEATHER ACROSS PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA...MAINLY EAST OF A LINE FROM BUFFALO TO MARTIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. ON SUNDAY...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA. WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 45 MPH ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. CARSTENS/BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 2 S SHARPS CORNER 43.35N 102.40W
05/06/2005 1.00 INCH SHANNON SD LAW ENFORCEMENT
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL N SHARPS CORNER 43.39N 102.40W
05/06/2005 0.88 INCH SHANNON SD TRAINED SPOTTER
HAIL LASTED FOR 10 MINUTES.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL SHARPS CORNER 43.38N 102.40W
05/06/2005 1.75 INCH SHANNON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 12 N OGLALA 43.36N 102.73W
05/06/2005 1.75 INCH SHANNON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 15 W ROCKYFORD 43.50N 102.80W
05/06/2005 1.75 INCH SHANNON SD PUBLIC
ON AND OFF GOLFBALL SIZE HAIL OVER PAST 30 MINUTES.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL PORCUPINE 43.23N 102.33W
05/06/2005 1.00 INCH SHANNON SD TRAINED SPOTTER
0505 PM HAIL 7 E SCENIC 43.78N 102.41W
05/06/2005 0.88 INCH PENNINGTON SD PUBLIC
0541 PM HAIL 2 S SHARPS CORNER 43.35N 102.40W
05/06/2005 1.00 INCH SHANNON SD LAW ENFORCEMENT
0554 PM HAIL N SHARPS CORNER 43.39N 102.40W
05/06/2005 0.88 INCH SHANNON SD TRAINED SPOTTER
HAIL LASTED FOR 10 MINUTES.
0611 PM HAIL SHARPS CORNER 43.38N 102.40W
05/06/2005 1.75 INCH SHANNON SD TRAINED SPOTTER
0710 PM HAIL 12 N OGLALA 43.36N 102.73W
05/06/2005 1.75 INCH SHANNON SD PUBLIC
0830 PM HAIL 15 W ROCKYFORD 43.50N 102.80W
05/06/2005 1.75 INCH SHANNON SD PUBLIC
ON AND OFF GOLFBALL SIZE HAIL OVER PAST 30 MINUTES.
&&
LCZEPYHAThe Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449740, 5449741.